Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2024, 8:05 AM CDT for Coosa County, Elmore County, Tallapoosa County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 8:05 AM CDT (13:05 UTC)
- Expired
- May 9, 2024, 9:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coosa County, AL, Elmore County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:02 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 9, 7:02 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 702 AM CDT Thu May 9 2024 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER THROUGH LATE MORNING... Issued at 418 AM CDT THU MAY 9 2024 A Mesoscale Convective System was moving southeast across Northern Mississippi and much of Southern Tennessee. The overall storm motion was southeast around 30 mph with a quick storm track projecting arrival times near 6:30 am for Gadsden, 7:00 am for Birmingham and 7:30 am for the Anniston metro areas. Further west, the arrival times for activity is more uncertain as activity is moving more eastward over the Mid-South Region. Locally, showers have rapidly developed over the past 30 minutes, likely in response to the arrival of 100 kt winds at 200 mb progged by the RAP 13 km model currently. This activity is expected to continue to develop and move east-northeast in the established low-level flow from the southwest in the 700 mb - 925 mb layer. A defined shortwave trough at 500 mb was analyzed by mesoscale modeling over North-Central Louisiana and is progged to move northeast over the area later this morning, further supporting additional convective activity. The environment is very supportive of continued convective activity as the 09/00z BMX sounding from last night contained nearly 3500 J/kg of SBCAPE that fed the intense storms over the Tennessee Valley Region. Mesoscale data suggests current instability values are a bit lower, typical for this time of day with the forecast low temperatures occurring, with values from 1600-2000 across the west and northwest portions of the area while lower instability values found across the far east/southeast. 0-6 km Bulk Shear values range from around 40 kts over North Alabama to near 50 kts over the southern portion of the area. These values are sufficient to support storm organization and persistence, of which already a few heavier showers ahead of the heavy convection moving southeast are exhibiting deviant storm motions with a storm split that recently occurred over Northeast Marshall County. Through late morning, we will be monitoring the progress of the MCS as it continues to move generally southeast into the forecast area. We will be closely watching shower activity that is expected to continue to develop and move northeast. This activity will have the potential to further develop into thunderstorms as it traverses the unstable and sufficiently sheared environment. Discrete mature convection ahead of the MCS will have the best potential of producing tornado activity along with damaging winds being a secondary risk. The MCS itself will have the best potential for producing damaging winds, though an embedded tornado or two will remain possible. 05 && .SHORT TERM... (Today through Friday) Issued at 115 AM CDT THU MAY 9 2024 Key Messages: - A Mesoscale Convective System dives southeast into the area before sunrise and push southeast through the morning and into the afternoon hours. While gradually weakening in the morning, it may re-intensify before it exists our southeast counties late morning into the afternoon. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well. - Some thunderstorms may redevelop across North-Central Alabama late afternoon into the early evening that will have large hail potential, this risk will decrease in the evening as another MCS approaches our south-central counties from the west. - The second MCS appears to track a touch to the north of the previous forecast, so the severe chances have increased across the southern areas. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well. We will be watching a MCS that is currently across western TN. This MCS should dive southeast into the area before sunrise and push southeast through the morning and into the afternoon hours. While gradually weakening in the morning, it may re-intensify before it exists our southeast counties late morning into the afternoon. There may be a line of showers and storms that develops as well and will merge with this first area. Highest confidence right now would be with the MCS to or northwest moving down and then spreading out. Damaging winds will be the primary risk, with large hail and a few tornadoes being possible as well, especially if there is a merge of lines. There will be a brief lull before the next system moves in. Conditions are shaping up for a secondary round of strong to severe thunderstorms late tonight through Friday morning. This activity will likely develop along the cold front which will be nearly parallel to I-20 as a mid-level shortwave quickly moves east across the area. The airmass will still be very warm and unstable south of the front with dewpoints in the lower to mid 70s and steep 7.5-8 C/km lapse rates leading to large CAPE profiles (MLCAPE ~3500 J/kg). Shear values will be amplified by the mid- level speedmax/shortwave which will result in eff. bulk shear values around 60 kts. This environment will foster intense convection to our west which will rapidly grow into a large MCS with damaging wind potential maximized along embedded bowing segments as the system moves east, across the southern portions of Central Alabama early Friday morning. There are questions regarding how far north the threat extends given the uncertain position of the front and remnant cold pool from the line of convection this morning/afternoon which could suppress the greatest risk to the southern third of the area. Anything that develops south of the cold front will have the potential to become severe given the moist, unstable environment. Damaging winds are by far the primary threat, but intense updrafts may lead to large hail in the Enhanced risk area. The cluster of storms will begin to exit the area around 7 AM Friday morning as the cold front continues to push south through the area, bringing a much more pleasant airmass to the region. && .LONG TERM... (Friday night through next Wednesday) Issued at 245 AM CDT THU MAY 9 2024 Dry conditions return Friday night as the system exits to our east. Humidity will be lower on Saturday with highs in the upper 70s to lower 80s under sunny skies. A mid-level ridge will move across the area over the weekend as an upper-level low transitions from the Four Corners to the Central Plains. Deep moisture returns on Monday, with an increasing potential for another period of rainy and stormy conditions through the early part of next week as a warm front lifts north across the region. 16 && .AVIATION... (12Z TAFS) Issued at 702 AM CDT THU MAY 9 2024 Almost all sites have already dropped to MVFR ahead of the next round of showers/storms. We may briefly see sites drop to IFR before the band gets in, especially at TOI. The biggest impact should be the storms as they move into the northern TAF sites within the next hour or two. This round will slide south of the northern sites by 16 to 18z and out of the southern sites by 19 to 21z. Conditions will improve to VFR for most of the rest of the cycle, but begin to decrease at TCL by 3z ahead of the next round of showers and storms along a cold front. Looks like the main impact here will be between 6 and 12z. 16 && .FIRE WEATHER... Multiple rounds of showers and storms are expected to affect the area through Friday morning. Rainfall amounts will generally range from 1 to 2 inches. A drier airmass will return on Friday as a cold front passes through the area with min RH of 35 to 40 percent on Saturday. 20ft winds will be out of the south- southeast at 8 to 10 kts. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 61 78 49 / 100 30 20 0 Anniston 85 64 79 52 / 100 50 30 0 Birmingham 86 64 79 54 / 100 50 20 0 Tuscaloosa 87 66 81 55 / 100 60 20 0 Calera 85 66 80 55 / 100 60 30 0 Auburn 82 69 81 57 / 90 80 50 0 Montgomery 86 69 84 57 / 90 80 50 0 Troy 86 68 83 57 / 90 80 60 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....16 AVIATION...16
Hazardous weather outlook, May 9, 3:44 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Special weather statement, May 9, 6:43 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
643 AM CDT Thu May 9 2024
ALZ011-091230-
Marion AL-
643 AM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 730 AM
CDT...
At 642 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Red Bay to near Tremont to
near Evergreen. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye, Marion County Public
Lake, and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM CDT for northwestern
and west central Alabama.
&&
LAT...LON 3430 8763 3413 8764 3402 8795 3402 8799
3405 8799 3406 8821 3432 8817
TIME...MOT...LOC 1142Z 314DEG 30KT 3438 8803 3421 8827 3412 8858
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, May 9, 7:04 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
704 AM CDT Thu May 9 2024
ALZ028-029-091245-
Clay AL-Randolph AL-
704 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RANDOLPH AND
SOUTHEASTERN CLAY COUNTIES THROUGH 745 AM CDT...
At 703 AM CDT, Doppler radar was tracking a strong thunderstorm over
Malone, or 7 miles south of Lake Wedowee, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, R.L. Harris
Dam, Napoleon, Tennant, Rock Mills, Big Springs, Motley, Paran,
Roanoke Municipal Airport, Mellow Valley, and Rock Stand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM CDT for east central
Alabama.
&&
LAT...LON 3311 8532 3311 8574 3322 8577 3336 8528
3312 8523
TIME...MOT...LOC 1203Z 257DEG 32KT 3318 8561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
56Special weather statement, May 9, 7:18 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
718 AM CDT Thu May 9 2024
ALZ014-091300-
Winston AL-
718 AM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT WINSTON COUNTY THROUGH 800 AM
CDT...
At 718 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashridge to near Lake Buttahatchee.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis, and Corinth Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 AM CDT for central and
northwestern Alabama.
&&
LAT...LON 3430 8711 3399 8711 3400 8717 3400 8719
3398 8720 3399 8722 3400 8764 3431 8763
TIME...MOT...LOC 1218Z 299DEG 19KT 3426 8744 3412 8777
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
56Special weather statement, May 9, 7:32 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 AM CDT Thu May 9 2024
ALZ036-037-043-091315-
Tallapoosa AL-Coosa AL-Elmore AL-
732 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ELMORE...CENTRAL
TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES THROUGH 815 AM CDT...
At 731 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ten Cedar Estates, or 7 miles southwest of Equality, moving east at
40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alexander City, Dadeville, Camp Hill, Equality, Eclectic, Jacksons'
Gap, Pentonville, Martin Dam, Santuck, Cottage Grove, Titus, Welona,
Ten Cedar Estates, Nixburg, Southern Lake Martin, Dexter, Speed,
Eastern Lake Martin, Western Lake Martin, and Weoka Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 8560 3273 8561 3271 8561 3271 8568
3270 8568 3270 8570 3262 8570 3261 8631
3284 8635 3296 8559
TIME...MOT...LOC 1231Z 262DEG 34KT 3271 8622
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
56Local storm report, May 9, 7:36 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
736 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM Tstm Wnd Dmg 2 N Leesburg 34.20N 85.77W
05/09/2024 Cherokee AL Emergency Mngr
Tree fell across Ewing Gap Road just north
of Leesburg, blocking the road. Time
estimated by radar.
&&
JHSpecial weather statement, May 9, 7:48 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
748 AM CDT Thu May 9 2024
ALZ029-091330-
Randolph AL-
748 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RANDOLPH COUNTY
THROUGH 830 AM CDT...
At 748 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lake, or over Roanoke, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roanoke, Crystal Lake, Dickert, Rock Mills, Big Springs, Paran,
Roanoke Municipal Airport, and Rock Stand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 AM CDT for east central
Alabama.
&&
LAT...LON 3311 8553 3324 8555 3331 8527 3311 8523
TIME...MOT...LOC 1248Z 261DEG 19KT 3317 8540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:30 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 60 min |
| May 9, 5:58 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 62 min |
| May 9, 6:28 AM CDT | Special Weather Statement | BMX | Cherokee | 47 min |
| May 9, 6:43 AM CDT | Special Weather Statement | BMX | Marion | 47 min |
| May 9, 7:04 AM CDT | Special Weather Statement | BMX | Randolph | 41 min |
| May 9, 7:18 AM CDT | Special Weather Statement | BMX | Winston | 42 min |
| May 9, 7:32 AM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| May 9, 7:48 AM CDT | Special Weather Statement | BMX | Randolph | 42 min |
| May 9, 7:57 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 48 min |
| May 9, 8:21 AM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| May 9, 8:27 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 48 min |
| May 9, 8:31 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 9, 8:41 AM CDT | Special Weather Statement | BMX | Chambers | 49 min |
| May 9, 8:44 AM CDT | Special Weather Statement | BMX | Lee | 31 min |
| May 9, 8:48 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 42 min |
| May 9, 8:57 AM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 2 hr |
| May 9, 8:57 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 63 min |
| May 9, 9:29 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 46 min |
| May 9, 9:39 AM CDT | Special Weather Statement | BMX | Tallapoosa | 51 min |
| May 9, 9:46 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 59 min |
| May 9, 10:05 AM CDT | Areal Flood Advisory | BMX | Clay, Randolph, Tallapoosa | 115 min |
| May 9, 10:19 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 56 min |
| May 9, 10:38 AM CDT | Special Weather Statement | BMX | Clay | 52 min |
| May 9, 10:53 AM CDT | Flash Flood Warning | BMX | Clay, Talladega | 3 hr |
| May 9, 11:12 AM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| May 9, 11:18 AM CDT | Special Weather Statement | BMX | Lee | 27 min |
| May 9, 11:19 AM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
| May 9, 11:48 AM CDT | Special Weather Statement | BMX | Coosa | 27 min |
| May 9, 11:52 AM CDT | Special Weather Statement | BMX | Montgomery | 23 min |
| May 9, 12:13 PM CDT | Special Weather Statement | BMX | Bullock | 32 min |
| May 9, 4:57 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| May 9, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 55 min |
| May 9, 6:04 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| May 9, 6:06 PM CDT | Special Weather Statement | BMX | Coosa | 39 min |
| May 9, 6:12 PM CDT | Special Weather Statement | BMX | Talladega | 33 min |
| May 9, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| May 9, 6:30 PM CDT | Special Weather Statement | BMX | St. Clair | 30 min |
| May 9, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 47 min |
| May 9, 6:45 PM CDT | Special Weather Statement | BMX | Walker | 45 min |
| May 9, 6:48 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 42 min |
| May 9, 6:55 PM CDT | Special Weather Statement | BMX | Coosa | 50 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.